Texas, 2006

Flash Flood in Texas, June 20, 2006

June 20, 2006 · NWS HGX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 20, 4:12 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 20, 4:12 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
512 AM CDT TUE JUN 20 2006

.DISCUSSION...
QUITE A BIT TO LOOK OVER THIS MORNING SO RUNNING BEHIND WITH THIS
DISCUSSION. MID-LEVEL CIRCULATION LARGELY RESPONSIBLE FOR THE HVY
RAINS PROGGED TO MOVE OFF TO THE WEST/WEAKEN THESE NEXT COUPLE OF
DAYS. IN THE MEANTIME...THE THREAT OF ADDITIONAL HVY RAINS REMAIN
HIGH AS THE CORE SLOWLY SHIFTS WWD. HAVE REDRAWN/REISSUED THE FFA
TO DROP A COUPLE COUNTIES EAST...THEN PICKING UP SOME OVER THE W.
SOME HEATING LATER TODAY COULD GENERATE ISOLATED STRONG TSRA THIS
AFTN AS THE AIRMASS OVER SE TX REMAINS QUITE MOIST/UNSTABLE/UNCAP-
PED. HOWEVER...CONFIDENCE IS LOW AS CLOUDS COULD STICK AROUND AND
/OR MESO TYPE INFLUENCES PREVAIL IN THE WAKE OF THIS MORNINGS ACT-
IVITY. BEYOND TODAY WILL LIKELY KEEP LOWISH CHC POPS IN FOR WEDS/
THURS AS LINGERING MOISTURE HELPS ISOLATED PCPN DEVELOP ALONG THE
SEABREEZE. WE SHOULD SEE A BRIEF RESPITE FROM POPS BY FRI AS HIGH
PRESSURE SETTLES ALOFT. BUT THE BRIEF RESPITE COULD ALSO BE BRIEF
AS MODELS INCREASE POPS OVER THE WEEKEND IN RESPONSE TO A SEVERAL
FEATURES/CHANGES IN THE PATTERN. RIDGE PROGGED TO CONTINUE BUILD-
ING WEST AS A BROAD WEAKNESS DEVELOPS OVER THE NORTH CENTRAL GULF
COAST REGION. A SHEAR AXIS THEN FORMS NW OF THE CWFA ON SAT WHICH
SLOWLY SINKS SE TO THE COASTLINE AROUND SUN NIGHT. FROM THE OTHER
DIRECTION AN ELY WAVE IS FORECAST TO MOVE WWD ACROSS THE NRN GULF
TOWARD US. THIS GENERAL TROFFINESS COULD ALSO HELP PUSH A FRONT
INTO THE AREA THROUGH THE BACKDOOR EARLY NEXT WEEK. NOT HOLDING A
WHOLE LOT OF FAITH IN THIS PART OF THE EXTENDED GUIDANCE ATTM. 41

&&

.AVIATION...
THIS SHOULD BE THE LAST DAY OF THE CORE RAINS ASSOCIATED WITH THE
MID/UPPER LOW ASSUMING MODELS VERIFY BY TAKING IT WSW OF SE TX TODAY
& TONIGHT. BELIEVE THE PERIOD BETWEEN NOW AND NOON SHOULD BE THE
BUSIEST OF THE DAY WX-WISE. HEAVY RAIN POTENTIAL IS STILL A PRETTY
GOOD BET. AM ALSO A LITTLE CONCERNED THAT IF WE GET A FEW BREAKS OF
SUN LATE THIS AFTERNOON WE COULD GET A FEW STRONG CELLS TO POP. LOW
CONFIDENCE SO WONT INCLUDE IN THE TAFS...BUT ID WATCH ALONG & EAST
OF I-45.  ANTICIPATE A RETURN TO THE MORE TYPICAL AFTN/EVNG PRECIP
WED AND BEYOND.  47
&&

.MARINE...
OBVIOUSLY MAIN FCST ISSUE IS NUMEROUS TSTMS IN THE NEARSHORE WATERS
AND BAYS TODAY. MESO BOUNDARY NEAR AND JUST OFF THE COAST WILL LEAD
TO EASTERLY WINDS EARLY THIS MORNING THERE. ASSUMING THIS BOUNDARY
WILL GRADUALLY WASH OUT THIS AFTERNOON LEADING TO A RETURN SE WINDS.
TYPICAL SUMMER DIURNAL ONSHORE WIND PATTERN SHOULD PERSIST INTO
FRIDAY BEFORE THE GRADIENT REALLY WEAKENS THIS WEEKEND.  47
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      88  73  91  73  93 /  70  20  20  20  20
HOUSTON (IAH)              87  75  90  75  92 /  70  20  30  30  30
GALVESTON (GLS)            85  78  86  78  88 /  70  20  30  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 4 PM TUESDAY FOR THE FOLLOWING ZONES: AUSTIN...
     BRAZORIA...CHAMBERS...COLORADO...FORT BEND...GALVESTON...
     HARRIS...JACKSON...LIBERTY...MATAGORDA...MONTGOMERY...BRAZOS...
     BURLESON...GRIMES...WASHINGTON...WALLER...AND WHARTON.

     FLOOD WATCH UNTIL 5 AM TUESDAY FOR THE FOLLOWING ZONES: POLK...
     AND SAN JACINTO.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 5 AM TUESDAY FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...AND WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Jun 19, 10:39 PM CST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1139 PM CDT MON JUN 19 2006

TXZ163-164-176>179-195>200-210>214-226-227-235>238-202130-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
1139 PM CDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT
A FLOOD WATCH IS IN EFFECT FOR THE SOUTHEASTERN HALF OF SOUTHEAST
TEXAS THROUGH TUESDAY MORNING. HEAVY RAINFALL IS EXPECTED TO
CONTINUE TONIGHT ACROSS PORTIONS OF SOUTHEAST TEXAS AS A LOW
PRESSURE SYSTEM IN THE MIDDLE LEVELS OF THE ATMOSPHERE OVER
WESTERN MONTGOMERY COUNTY WILL MOVE SLOWLY WEST THROUGHOUT THE
NIGHT AND MORNING HOURS. WINDS FROM THE GULF WILL FEED MOISTURE
INTO THE SYSTEM AND FUEL THE SHOWERS AND THUNDERSTORMS. THE STORMS
WILL INCREASE IN INTENSITY AND AREAL COVERAGE THROUGHOUT THE
NIGHT. WITH THE SATURATED GROUND FROM PREVIOUS RAINS THIS WILL
QUICKLY LEAD TO FLOODING. WIDESPREAD RAINFALL AMOUNTS OF 2 TO 3
INCHES WITH ISOLATED TOTALS OF 5 AND 10 INCHES WILL OCCUR THROUGH
TOMORROW MORNING. SERIOUS AND POSSIBLY LIFE THREATENING FLOODING
COULD OCCUR IN LOW LYING FLOOD PRONE LOCATIONS AND ALSO IN AND
AROUND AREA CREEKS AND BAYOUS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS ACROSS THE AREA TUESDAY MORNING SHOULD
TAPER OFF AROUND NOON THEN SCATTERED THUNDERSTORMS SHOULD DEVELOP
DURING THE AFTERNOON HOURS...SOME MAY BE STRONG. RAIN CHANCES
ACROSS THE REGION SHOULD TAPER OFF WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
FLOOD REPORTS ARE NEEDED THROUGHOUT THE AREA TONIGHT. THE NWS WILL
HAVE A SKYWARN COORDINATOR ON DUTY TO FACILITATE REPORTING. SPOTTERS
ARE URGED TO REMAIN IN PLACE AND NOT TRAVEL INTO THE FLOODED AREAS.

The radar

The Houston radar (KHGX), 118 km away, was scanning. The volume nearest the first event began at 11:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Matagorda

When
June 20, 5:30 AM CST to 1:45 PM CST
Where
Matagorda County, Matagorda
Reported by
LAW ENFORCEMENT
Coordinates
28.786, -96.004 (the zone’s center; the record gives no point)

Highway 60 was impassable due to flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513983.